Alert archive / Ohio / Special Weather Statements in 2021
Special Weather Statement, NWS Cleveland, OH
NWS Cleveland, OH issued this special weather statement at Jul 20, 2021, 6:57 PM EDT for Mahoning County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2021, 6:57 PM EDT (22:57 UTC)
- Expired
- Jul 20, 2021, 7:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Cleveland, OH
County Mahoning County, OH
The radar
The Pittsburgh radar (KPBZ), 67 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 66 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
421 WWUS81 KCLE 202257 SPSCLE Special Weather Statement National Weather Service Cleveland OH Issued by National Weather Service Wilmington OH 657 PM EDT Tue Jul 20 2021 OHZ033-202330- Mahoning- 657 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY... At 656 PM EDT, a strong thunderstorm was located over Campbell, moving southeast at 10 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Youngstown, Boardman, Campbell, Austintown, Struthers, Poland, New Middletown and Lowellville. LAT...LON 4103 8073 4112 8071 4112 8052 4093 8052 TIME...MOT...LOC 2256Z 298DEG 9KT 4107 8058 $$ Hatzos
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:06 PM EDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 20, 4:06 PM EDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 406 PM EDT Tue Jul 20 2021 .SYNOPSIS... A cold front will move south across the region tonight into early Wednesday morning. High pressure will begin to build over the lower Great Lakes by Wednesday afternoon and will linger over the area into Friday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... A lake breeze has developed across NE OH/NW PA and cumulus has developed along and ahead of the boundary. Forecast soundings indicate that convection is being and will be limited by lack of moisture, so don't expect a significant chance of convection along the lake breeze boundary this afternoon or this evening. Maintained slight chance pops in interior NE OH/NW PA where isolated showers may develop. Haze and smoke from wildfires in the western US and Canada are lingering across the eastern half of the area, and expect this to mix out tonight as a cold front moves south across the area. The front will also usher in increasing chances of showers and thunderstorms into the area after 8PM/00Z tonight. The best chance of showers and thunderstorms will lie just to the east of the area in western New York, although a few showers and thunderstorms may clip NE OH/NW PA, with the best chance in Erie County, PA. Most model guidance members maintain dry air across the area which would provide a mostly dry frontal passage, although the NAM is more aggressive with moisture and coverage of showers/thunderstorms. If the moist solution unfolds, showers and thunderstorms may develop as far west as the Islands. Isolated showers may linger across NW PA into Wednesday morning, but expect dry weather across most of the forecast area as high pressure begins to build in from the north. Temperatures will fall into the low to mid 60s tonight and highs will be in the below-average 70s on Wednesday. Wednesday's overnight lows will fall into the mid to upper 50s, although 60s may linger along the lakeshore. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... Thursday continues to feature a dry forecast with high pressure centered over the Great Lakes region with a fairly dry air mass, limiting precipitation chances. Temperatures will attempt to recover but just slightly with a northwest flow regime across the area, suppressing the return of warmer air. High pressure will pivot to the southeast on Friday, allowing for a return flow of warmer air across the region and moisture will increase through the area. With some better heating and a fairly strong northerly upper jet across the region, some convection should develop across the area on Friday, but coverage remains a concern depending on how much moisture can enter the region so will leave chance PoPs for the area. Temperatures will warm another few degrees for highs on Friday. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A warm front will be north of the area by Saturday morning and additional heat and moisture will advect into the region and highs will increase into the 80s across the region. A cold front will approach from the northwest and allow for showers and thunderstorms to develop across the region and have maintained mid chance PoPs for much of Saturday and Sunday. The front will be south of the region by Monday and high pressure will build in, allowing for the beginning of next week to be fairly dry, but a bit cooler into the lower 80s. && .AVIATION /18Z Tuesday THROUGH Sunday/... Haze has been stubborn to mix out across the eastern half of the area and visibilities of 4 to 5 miles will continue at CAK/YNG/ERI for at least the next several hours. Showers and perhaps a few thunderstorms may develop along the lake breeze this afternoon or early this evening and have VCSH at CAK/YNG. The better chance of showers and thunderstorms arrives ahead of a cold front after 00Z this evening, although there is still uncertainty in the timing and western extend of precipitation. ERI and maybe YNG have the best shot at precipitation tonight, but it's possible that activity will develop as far west as the I-71 corridor. Have VCTS east of I-71 until around 08Z, but should be able to narrow the duration of VCTS as confidence in timing increases. Any showers/thunderstorms that move over terminals could produce non-VFR conditions. Lower clouds will move in overnight and expect a period of MVFR ceilings and perhaps some patchy fog from MFD east. There is also potential for a short window of IFR ceilings at these terminals, but confidence is too low to include with this update. The cloud deck should be remain at TOL/FDY, but can't rule out a very brief period of MVFR ceilings early Wednesday morning. Ceilings should scatter out west of I-77 by the end of the TAF period. Winds will be out of the west and northwest at 10 knots or less through this evening before becoming more northerly after the frontal passage Wednesday morning. Outlook...Non-VFR possible with isolated thunderstorms Friday into Saturday along a lake breeze boundary. && .MARINE... A cold front approaching from the north will cross the lake tonight and west winds will shift around to become more northwest across the lake. These winds will increase to 15 knots or so late tonight into Wednesday and allow for waves build over the central portion of the lake to 4 ft. Conditions will be close to small craft advisory criteria and one may be needed for a brief time on Wednesday morning. High pressure will build into the region on Wednesday through Thursday allowing for lighter north winds. The surface high will pivot southeast and a warm front will cross the lake allowing for south winds on Friday, increasing behind the warm front on Saturday. Showers and thunderstorms will develop across the lake for the weekend before a cold front crosses the lake on Sunday and winds shift to the west then northwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Maines NEAR TERM...Maines SHORT TERM...Sefcovic LONG TERM...Sefcovic AVIATION...Maines MARINE...Sefcovic
Hazardous weather outlook, Jul 20, 3:33 PM EDT, 3 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 333 PM EDT Tue Jul 20 2021 LEZ061-142>149-162>169-OHZ003-006>008-013-014-017>023-027>033- 036>038-047-089-PAZ001>003-211945- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 333 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ009>012-211945- Erie-Lorain-Cuyahoga-Lake- 333 PM EDT Tue Jul 20 2021 This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...This afternoon and tonight. There is a moderate swim risk late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a moderate swim risk Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 6:15 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Cleveland OH
Issued by National Weather Service Wilmington OH
615 PM EDT Tue Jul 20 2021
PAZ003-202245-
Crawford-
615 PM EDT Tue Jul 20 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CRAWFORD COUNTY...
At 615 PM EDT, a strong thunderstorm was located near Riceville,
moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Titusville, Riceville, Canadohta Lake, Lincolnville, Hydetown,
Townville and Spartansburg.
LAT...LON 4162 7983 4161 7983 4166 7996 4185 7986
4185 7961 4162 7961
TIME...MOT...LOC 2215Z 288DEG 12KT 4175 7978
HatzosSpecial weather statement, Jul 20, 6:30 PM EDT, 27 minutes before
Special Weather Statement National Weather Service Cleveland OH Issued by National Weather Service Wilmington OH 630 PM EDT Tue Jul 20 2021 OHZ033-202300- Mahoning- 630 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY... At 629 PM EDT, a strong thunderstorm was located over Youngstown, moving southeast at 15 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Youngstown, Boardman, Campbell, Austintown, Struthers, Poland and Lowellville. LAT...LON 4108 8073 4113 8069 4113 8052 4098 8052 TIME...MOT...LOC 2229Z 305DEG 13KT 4113 8063 Hatzos
Local storm report, Jul 20, 6:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
651 PM EDT TUE JUL 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 S VIENNA 41.24N 80.68W
07/20/2021 E0.70 INCH TRUMBULL OH PUBLIC
MPING REPORT OF DIME-SIZED HAIL.
&&
PSSpecial weather statement, Jul 20, 6:57 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Cleveland OH Issued by National Weather Service Wilmington OH 657 PM EDT Tue Jul 20 2021 OHZ033-202330- Mahoning- 657 PM EDT Tue Jul 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MAHONING COUNTY... At 656 PM EDT, a strong thunderstorm was located over Campbell, moving southeast at 10 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Youngstown, Boardman, Campbell, Austintown, Struthers, Poland, New Middletown and Lowellville. LAT...LON 4103 8073 4112 8071 4112 8052 4093 8052 TIME...MOT...LOC 2256Z 298DEG 9KT 4107 8058 Hatzos
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:02 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 28 min |
| Jul 20, 6:30 PM EDT | Special Weather Statement | CLE | Mahoning | 30 min |
| Jul 20, 6:39 PM EDT | Areal Flood Advisory | CLE | Mahoning, Trumbull | 3 hr |
| Jul 20, 6:53 PM EDT | Flash Flood Warning | CLE | Mahoning | 75 min |
| Jul 20, 6:15 PM EDT | Special Weather Statement | CLE | Crawford | 30 min |
| Jul 20, 6:36 PM EDT | Severe Thunderstorm Warning | CLE | Crawford | 39 min |
| Jul 20, 6:57 PM EDT | Areal Flood Advisory | CLE | Crawford | 3 hr |
Nearby
Special Weather Statements in Ohio, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.